Alert archive / Virginia / Flash Flood Warnings in 1999

Flash Flood Warning 32, NWS Blacksburg, VA

September 9, 1999Patrick County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 9, 1999, 3:08 PM EDT for Patrick County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 1999, 3:08 PM EDT (19:08 UTC)
Expired
Sep 9, 1999, 5:10 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Patrick County, VA

The radar

The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1999-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1999-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
799 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 091907
FFWRNK
VAC141-092110-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT THU SEP 9 1999

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PATRICK COUNTY IN SOUTHWESTERN VIRGINIA.

* UNTIL 510 PM EDT.

* AT 305 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR PINNACLES OF DAN
  SLOWING MOVING NORTH. RADAR RAINFALL ESTIMATES OF 2 INCHES PER
  HOUR HAD FALLEN. ADDITIONAL RAINFALL OF 1 TO 2 INCHES PER HOUR
  WILL CAUSE FLASH FLOODING.

<< CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD!

.END/KK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 2:45 PM EDT, 23 minutes earlier.

Area forecast discussion, Sep 9, 2:45 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT THU SEP 9 1999

TONIGHT...VERY SLOW MOVING CONVECTION FIRING AT TIME...WITH ONLY PEA
HAIL AT TIME REPORTED FROM ALLEGHANY AND FLOYD COUNTIES.  CAPES OVER
EASTERN PIEDMONT BEING LIMITED BY CONVECTION FIRING OFF OF OUTER
BANKS.  EXPECT THIS TO CHANGE AFTER 00Z...AS VORT NOW OVER NORTHERN
ALABAMA ROTATES OVER PIEDMONT. BOTH NGM AND ETA SHOWING THIS. LIKELY
POPS LOOK GOOD IN EVENING PERIOD FROM NEW RIVER VALLEY EAST.

SHARP MOISTURE BOUNDARY WILL MOVE ACROSS AREA AFTER 06Z AS UPPER VORT
MOVES INTO WV AT 12Z AND ACROSS WESTERN VA LATE FRIDAY EVENING. NOT
TOO DRAMATIC A COOL DOWN ALOFT.  WITH LOSS OF MOISTURE...WILL TAKE
OUT POPS FOR TOMORROW MORNING IN SE WV AND NEW RIVER VALLEY.  COULD
BE A MISTAKE...BUT BELIEVE THIS IS A CASE WHERE THERE WILL BE NO
LEFT OVER SHOWERS.

IN EXTENDED...WILL BE INTERESTING TO SEE WHAT WILL HAPPEN WITH
FLOYD. IN ANY CASE...THE BLACKSBURG CWA SHOULD REMAIN DRY WITH TEMPS
REBOUNDING BY SUNDAY.

.RNK
VA...NONE.
WV...NONE.
NC...NONE.

HH

In the hours before

Special weather statement, Sep 9, 11:20 AM EDT, 3 hours 48 minutes before
NCZ004>006-019-020-VAZ022>024-032>035-043>047-058-059-092100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT THU SEP 9 1999

...SLIGHT RISK OF SEVERE THUNDERSTORMS INTO EARLY THIS EVENING...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MOUNTAINS
THIS AFTERNOON...AND THEN PASS EAST INTO THE PIEDMONT SECTIONS BY
EARLY EVENING. SOME OF THE STORMS HAVE THE POTENTIAL TO STRENGTHEN
TO SEVERE LEVELS...WITH A THREAT OF BOTH LARGE HAIL AND DAMAGING
WINDS.

A COLD FRONT WILL PASS THROUGH THE AREA OVERNIGHT...AND THE AIRMASS
IN THE PIEDMONT WILL BECOME MODERATELY UNSTABLE BY LATE AFTERNOON. A
LINE OF THUNDERSTORMS COULD ALSO DEVELOP...AND A FEW MAY PRODUCE
WIND GUSTS OVER 60 MPH OR LARGE HAIL. IN ADDITION...THE STORMS WILL
BE SLOW MOVING...AND OVER FAIRLY WET GROUND...SO MINOR FLOODING OF
LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE.

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Sep 9, 11:20 AM EDT, 3 hours 48 minutes before
NCZ004>006-019-020-VAZ022>024-032>035-043>047-058-059-092100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT THU SEP 9 1999

...SLIGHT RISK OF SEVERE THUNDERSTORMS INTO EARLY THIS EVENING...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MOUNTAINS
THIS AFTERNOON...AND THEN PASS EAST INTO THE PIEDMONT SECTIONS BY
EARLY EVENING. SOME OF THE STORMS HAVE THE POTENTIAL TO STRENGTHEN
TO SEVERE LEVELS...WITH A THREAT OF BOTH LARGE HAIL AND DAMAGING
WINDS.

A COLD FRONT WILL PASS THROUGH THE AREA OVERNIGHT...AND THE AIRMASS
IN THE PIEDMONT WILL BECOME MODERATELY UNSTABLE BY LATE AFTERNOON. A
LINE OF THUNDERSTORMS COULD ALSO DEVELOP...AND A FEW MAY PRODUCE
WIND GUSTS OVER 60 MPH OR LARGE HAIL. IN ADDITION...THE STORMS WILL
BE SLOW MOVING...AND OVER FAIRLY WET GROUND...SO MINOR FLOODING OF
LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE.

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 1:56 PM EDTSevere Thunderstorm WarningRNKFloyd49 min
Sep 9, 2:16 PM EDTFlash Flood WarningRNKFloyd4 hr
Sep 9, 2:40 PM EDTSevere Thunderstorm WarningRNKRoanoke65 min
Sep 9, 4:37 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington48 min
Sep 9, 5:30 PM EDTFlash Flood WarningRNKAmherst2 hr

Nearby

Flash Flood Warnings in Virginia, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.